Alert archive / Ohio / Red Flag Warnings in 2014

Red Flag Warning 2, NWS Wilmington, OH

April 10, 20145 counties in Ohio; Lewis County, Mason County, Kentucky

NWS Wilmington, OH issued this red flag warning at Apr 10, 2014, 9:46 AM EDT for 5 counties in Ohio; Lewis County, Mason County, Kentucky. It took effect at Apr 10, 2014, 1:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2014, 9:46 AM EDT (13:46 UTC)
In effect from
Apr 10, 2014, 1:00 PM EDT
Expired
Apr 10, 2014, 8:00 PM EDT
In force
7 hr
Issued by
NWS Wilmington, OH

Counties Lewis County, KY, Mason County, KY, Adams County, OH, Hocking County, OH, Pike County, OH, Ross County, OH, Scioto County, OH

The radar

The Cincinnati radar (KILN), 76 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2013 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

100 
WWUS81 KILN 101346
RFWILN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON OH
946 AM EDT THU APR 10 2014


KYZ099-100-OHZ073-074-081-082-088-102200-
/O.NEW.KILN.FW.W.0002.140410T1700Z-140411T0000Z/
MASON-LEWIS-ROSS-HOCKING-ADAMS-PIKE-SCIOTO-
946 AM EDT THU APR 10 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
EDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE LOWER
SCIOTO VALLEY AND NORTHEAST KENTUCKY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING.

* AFFECTED AREA...ROSS...HOCKING...ADAMS...PIKE...SCIOTO...MASON
  AND LEWIS COUNTIES.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$


SITES
2 follow-up statements
806 
WWUS81 KILN 102022
RFWILN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON OH
422 PM EDT THU APR 10 2014

KYZ099-100-OHZ073-074-081-082-088-110000-
/O.CON.KILN.FW.W.0002.000000T0000Z-140411T0000Z/
MASON-LEWIS-ROSS-HOCKING-ADAMS-PIKE-SCIOTO-
422 PM EDT THU APR 10 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE LOWER SCIOTO VALLEY
AND NORTHEAST KENTUCKY...

* AFFECTED AREA...ROSS...HOCKING...ADAMS...PIKE...SCIOTO...MASON
  AND LEWIS COUNTIES.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
135 
WWUS81 KILN 110001
RFWILN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON OH
801 PM EDT THU APR 10 2014

KYZ099-100-OHZ073-074-081-082-088-110115-
/O.EXP.KILN.FW.W.0002.000000T0000Z-140411T0000Z/
MASON-LEWIS-ROSS-HOCKING-ADAMS-PIKE-SCIOTO-
801 PM EDT THU APR 10 2014

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING...

TEMPERATURES WILL DECREASE WITH THE SETTING SUN AND SIGNIFICANTLY
IMPROVE RELATIVE HUMIDITY OVER SOUTH CENTRAL OHIO AND NORTHERN
KENTUCKY THIS EVENING. SOME WINDS WILL REMAIN ABOVE 15 MPH WITH
HIGHER GUSTS TO 25 AND 30 MPH IN THE NEXT HOUR OR TWO...BUT WILL
THEN SUBSIDE RAPIDLY TO UNDER 15 MPH.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this red flag warning went out at Apr 10, 6:36 AM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 10, 6:36 AM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
636 AM EDT THU APR 10 2014

.SYNOPSIS...
A STRONG SOUTHERLY FLOW BEHIND HIGH PRESSURE WILL PROVIDE WARM
TEMPERATURES TODAY. A COLD FRONT WILL BRING SHOWERS AND A FEW
THUNDERSTORMS TONIGHT INTO FRIDAY. MORE WARM TEMPERATURES AND A
CHANCE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR SATURDAY WHEN
A SOUTHERLY FLOW IS FORECAST TO REDEVELOP.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGH PRESSURE IS CENTERED TO THE SOUTHEAST...WHILE A COLD FRONT
TRAILING CANADIAN LOW PRESSURE IS CROSSING IOWA. THE PRESSURE
GRADIENT WILL TIGHTEN BETWEEN THESE TWO SYSTEMS...RESULTING IN A
STRONG SOUTHERLY FLOW OVER THE OHIO VALLEY. SOUTH WINDS GUSTING
UP TO 40 MPH THIS AFTERNOON WILL CARRY WARMER AIR...WITH HIGHS
REACHING THE LOW 70S. THOUGH DEW POINTS AND CLOUDS WILL GRADUALLY
INCREASE...MAINLY DRY WEATHER IS EXPECTED. THE EXCEPTION MAY BE IN
WEST CENTRAL OHIO WHERE A FEW SHOWERS MAY DEVELOP LATE THIS
AFTERNOON WELL AHEAD OF THE APPROACHING COLD FRONT.

THE STRONG WINDS WILL PRODUCE AN ELEVATED THREAT FOR WILD FIRES.
HOWEVER...RELATIVELY HIGH FUEL MOISTURE AND INCREASING DEW POINTS
SHOULD WORK AGAINST LARGE SCALE FIRE THREAT. WILL CONTINUE TO
MENTION FIRE DANGER IN HWO. DAY SHIFT MAY DECIDE TO ISSUE A RED
FLAG WARNING AFTER CONSULTING FORESTRY OFFICIALS AND EVALUATING
LATEST FUEL MOISTURE READINGS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
COLD FRONT AND ASSOCIATED BAND OF MOISTURE AND CONVERGENCE WILL
ENTER OHIO TONIGHT. WITH MODELS IN GOOD AGREEMENT THE EVENT IS
NEARLY CERTAIN TO OCCUR...SO INCREASED POPS TO CATEGORICAL FOR
SHOWERS. SURFACE BASED INSTABILITY WILL BE MARGINAL AT BEST BUT
MODELS CONTINUE TO SHOW A FAIR AMOUNT OF ELEVATED CAPE SO WENT
WITH A CHANCE OF THUNDERSTORMS. DUE TO COLD ADVECTION...CLOUDS AND
PRECIP...HIGH TEMPERATURES ARE EXPECTED TO SLIP BACK INTO THE 60S.

FRONT WILL SLOW DOWN SOUTH OF THE OHIO RIVER ON FRIDAY. KEPT A
CHANCE OF SHOWERS IN THE FORECAST. WITH MODELS SHOWING AN
ENVIRONMENT OF DECREASING MOISTURE AND FORCING...SHOWERS SHOULD
DIMINISH THROUGH THE DAY FRIDAY AS THE FRONT SAGS SOUTHWARD A BIT
MORE. WITH THE FRONT NEARLY STATIONARY OVER KENTUCKY...A SLIGHT
CHANCE OF SHOWERS WILL PERSIST FRIDAY NIGHT ALONG AND SOUTH OF THE
OHIO RIVER.

FOR SATURDAY...THE PRESSURE GRADIENT WILL TIGHTEN AGAIN AHEAD OF
A DEVELOPING SYSTEM TO THE WEST. THE BOUNDARY WILL LIFT BACK NORTH
AS A WARM FRONT...AND A FEW SHOWERS AND THUNDERSTORMS COULD
DEVELOP IN INCREASING MOISTURE AND INSTABILITY ASSOCIATED WITH THE
FRONT. WARM ADVECTION WILL ALLOW TEMPERATURES TO RISE TO THE LOWER
70S SATURDAY AFTERNOON.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HAVE USED A BLEND OF THE 00Z ECWMF AND WPC GUIDANCE. LATEST 12Z
ECWMF WAS SIMILAR TO ITS 00Z RUN THROUGH ABOUT MONDAY...THEN
DIFFERENCES START TO APPEAR THEREAFTER.

RETURN FLOW ON THE BACK SIDE OF WEAK DEPARTING SURFACE HIGH WILL
PUSH A WARM FRONT NORTHEAST THROUGH OUR REGION BY SATURDAY NIGHT.
THIS MAY BRING A SMALL THREAT FOR SOME SHOWERS...OTHERWISE...SKIES
SHOULD BE PARTLY CLOUDY. TEMPERATURES WILL BE WARM FOR OVERNIGHT
LOWS SATURDAY NIGHT GIVEN SOUTHERLY FLOW.

THE PHASING OF SHORTWAVE ENERGY FROM THE SWRN U.S. AND FROM SRN
CANADA WILL CARVE OUT A MID LVL LONG WAVE TROUGH WHICH WILL PROGRESS
FROM WEST TO EAST ACROSS OUR REGION BY EARLY NEXT WEEK. IT APPEARS
ASSOCIATED SFC LOW AND COLD FRONT WILL BE SLOW-MOVING. AS A
RESULT...HIGHEST THREAT FOR SHOWERS AND THUNDERSTORMS SHOULD OCCUR
ON MONDAY AS THE FRONT PROGRESSES EAST. FOR MONDAY NIGHT AND
TUESDAY...PCPN WILL TAPER OFF. ENOUGH COLD AIR MAY ALLOW FOR A BRIEF
MIX FOR RAIN AND SNOW BEFORE ENDING BY TUESDAY MORNING.

ECMWF IS STRUGGLING WITH THE TIMING OF THE NEXT DIGGING S/WV AND
SUBSEQUENT COLDER AIR ALOFT ASSOCIATED WITH THIS FEATURE TUESDAY
INTO WEDNESDAY. HAVE KEPT THE 00Z TIMING ALONG WITH LOW CHANCES FOR
RAIN SHOWERS...PERHAPS MIXED WITH SNOW SHOWERS NORTH...ON
WEDNESDAY.  LATEST ECMWF WOULD SUGGEST THIS COULD BE A DAY EARLIER.
WILL TWEAK TIMING ACCORDINGLY WITH LATER MODEL RUNS. TEMPERATURES
WILL AVERAGE BELOW NORMAL THROUGH THE MIDDLE OF NEXT WEEK.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
STRONG SOUTHWEST WINDS ARE THE MAIN CONCERN TODAY AND THEN SHOWERS
AND THUNDERSTORMS DEVELOPING LATE TONIGHT.

SFC RIDGE AXIS TO SHIFT OFF TO THE EAST THIS MORNING. A RETURN
SRLY FLOW WILL DEVELOP BETWEEN THE DEPARTING HIGH AND AN APPROACHING
COLD FRONT FROM THE NORTHWEST. THIS GRADIENT WILL INCREASE TODAY
WITH GUSTS AS HIGH AS 33 KTS THIS AFTERNOON.

HIGH LEVEL CLOUDS WILL INCREASE DURG THE MORNING WITH MID LEVEL
CIGS EXPECTED BY THIS EVENING. A COLD FRONT WILL APPROACH FROM THE
NORTHWEST LATE TONIGHT. PRECIP TO SPREAD IN FROM THE NW WITH THE
FRONTAL BOUNDARY. SOME ELEVATED INSTBY INDICATED ACRS THE WEST LATE
TONIGHT. HAVE MVFR VSBYS IN PREVAILING SHOWERS DEVELOPING AND
MVFR CIGS DEVELOPING AFTER FROPA. WITH ELEVATED INSTBY ACRS THE
WEST EXPECT TO SEE EMBEDDED THUNDER AT KDAY/KILN/KCVG/KLCK WHERE
HAVE INCLUDED A VCTS MENTION.

OUTLOOK...MVFR CIGS AND VSBYS ALONG WITH A THUNDERSTORM ARE
POSSIBLE INTO FRIDAY...THEN AGAIN MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...HICKMAN
AVIATION...AR
Hazardous weather outlook, Apr 10, 5:16 AM EDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
516 AM EDT THU APR 10 2014

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046-
051>056-060>065-070>072-077-078-110930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-HAMILTON-CLERMONT-
516 AM EDT THU APR 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SOUTHERLY WINDS WILL BE CAPABLE OF PRODUCING GUSTS OF 30 TO 40
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ097>100-OHZ073-074-079>082-088-110930-
BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-HOCKING-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
516 AM EDT THU APR 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SOUTHERLY WINDS WILL BE CAPABLE OF PRODUCING GUSTS OF 30 TO 40
MPH.

WITH INCREASING WINDS AND TEMPERATURES...HAZARDOUS FIRE WEATHER
CONDITIONS MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Ohio, 2014Red Flag Warnings in Kentucky, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.